Alert archive / Iowa / Flood Watches in 2024

Flood Watch 9, NWS Des Moines, IA

July 30, 202420 counties in Iowa

NWS Des Moines, IA issued this flood watch at Jul 30, 2024, 3:27 PM CDT for 20 counties in Iowa. It took effect at Jul 30, 2024, 6:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2024, 3:27 PM CDT (20:27 UTC)
In effect from
Jul 30, 2024, 6:00 PM CDT
Expired
Jul 31, 2024, 7:00 AM CDT
In force
13 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Boone County, IA, Calhoun County, IA, Carroll County, IA, Dallas County, IA, Davis County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Jasper County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Wapello County, IA, Warren County, IA, Webster County, IA

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flood watch went out at Jul 30, 12:53 PM CDT, 2 hours 34 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms through the day today and on Wednesday. Severe storms are possible with each round. Damaging wind is the primary hazard with each round.
  • Heat and humidity continue today and Wednesday with heat indicies exceeding 105, especially in central and southern Iowa.
Area forecast discussion, Jul 30, 12:53 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1253 PM CDT Tue Jul 30 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Multiple rounds of thunderstorms through the day today and on
  Wednesday. Severe storms are possible with each round.
  Damaging wind is the primary hazard with each round.

- Heat and humidity continue today and Wednesday with heat
  indicies exceeding 105, especially in central and southern
  Iowa.

&&

.UPDATE...
Issued at 1253 PM CDT Tue Jul 30 2024

Much of the previous Heat Advisory was cancelled this morning.
The strength of the morning MCS and its associated mesohigh
driven outflow has reduced the potential for advisory level heat
indices occurring, and the remnants along the MO border will be
re-evaluated this afternoon. The potential for redevelopment
this afternoon appears low because of this as well.

&&

.DISCUSSION...
Issued at 420 AM CDT Tue Jul 30 2024

An MCS from previous afternoon convection entered the northwest part
of the state this evening. GOES-IR cloud top temperatures continue
to warm as it progresses east, but it continues to tap into the
MUCAPE axis placed diagonally across the state. Again, damaging
winds will be the primary threat with storms. The latest HREF suite
places round 2 somewhere in central or west central Iowa by sunrise.
Theta E differences are in the 20s, indicative of strong cold pool
potential, and will be balanced with 0-3km shear values near 30kts.
Strong winds of 55-65 mph have occurred through the early morning
hours as this line of storms has moved from western into central
Iowa.

Favorable deep layer and 0-3km shear will remain present all through
the day with values at 40kts and 30kts, respectively. Depending on
how much thermodynamic recovery the atmosphere can muster, any
possible storms that can form along the outflow boundary later today
will have access to the favorable wind profile and could develop
supercellular characteristics. Primary threats will be wind and
hail, but cannot rule out a tornado immediately along the boundary
where low level moisture will collect and lower the LCLs. Any amount
of clearing in the warm sector will aid tornado potential by
steepening boundary layer lapse rates and increasing stretching
potential.

The final aspect to the daytime today will be the heat. A Heat
Advisory is in effect for the southern part of the area for heat
indices exceeding 105 degrees. Areas in the far south will approach
110 degrees and may need an upgrade to headlines if the cold pool
remains well out of influential range. Trends will be monitored and
adjustments to the headlines will be made as necessary. Persons near
and within the Heat Advisory should limit time outdoors, stay
hydrated, and take frequent breaks from the heat.

Yet another thunderstorm complex is anticipated to impact parts of
the state late tonight and overnight into Wednesday early morning.
The nocturnal LLJ will reinforce convection out of Nebraska, with
upscale growth as the complex moves into Iowa. Shear remains
favorable for organization with damaging winds being the primary
severe threat. Another concern will be heavy rainfall from storms
that train along the line through the night. Details will be better
understood once previous rounds of convection have concluded.

There will be a pause of rain Wednesday and the continuation of heat
headlines will likely be needed as heat indices exceed 105 degrees
for much of the state. Yet another synoptic wave, this time
seasonably strong, will arrive in the region late Wednesday into
early Thursday, bringing with it another round of storms. Severe
weather will be possible once again as strong upper level wind
fields encompass the region, paired with ample instability leftover
from the day.

A reprieve from the heat and storms will set in after Thursday as
the upper level trough deepens over the Great Lakes, taking with it
the primary moisture plume. This will keep Iowa in northerly flow
through the weekend with temperatures staying close to average.

&&

.AVIATION /TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1253 PM CDT Tue Jul 30 2024

Although some lingering IFR visibilities linger with the
departing precip southeast, VFR conditions are anticipated
through the afternoon with nothing beyond mid clouds or some
minor higher based cumulus. Confidence tonight and into tomorrow
is low however. Additional convection is expected to develop
through the MO Valley and affect IA, however large uncertainties
exist regarding timing and location so any mention of thunder
has been omitted for the time being. Thunder will likely be
added to some locations with the 00z or 06z issuance when trends
become clearer.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ070-081-082-
092>096.

&&

UPDATE...Small
DISCUSSION...Jimenez
AVIATION...Small
Hazardous weather outlook, Jul 30, 5:24 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
524 AM CDT Tue Jul 30 2024

IAZ004>007-015>017-025>028-037>039-048>050-061-062-311030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Story-
Marshall-Tama-Jasper-Poweshiek-
524 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms chances continue today, including the potential for
strong to severe storms capable of large hail, damaging winds, and
a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible again Wednesday into
Wednesday night, including the potential for large hail and
damaging winds. Conditions will be hot and humid Wednesday with
peak heat index values pushing to near or above 100 to 105
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and Wednesday.

IAZ023-024-033>036-044>047-057>060-070>075-081>086-092>097-311030-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-
Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
524 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms chances continue today, including the potential for
strong to severe storms capable of large hail, damaging winds, and
a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible again Wednesday into
Wednesday night, including the potential for large hail and
damaging winds. Conditions will be hot and humid Wednesday with
peak heat index values pushing to near or above 105 to 110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and Wednesday.

In the hours before

Local storm report, Jul 30, 2:06 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
206 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     Hail             Prairie City            41.60N 93.24W
07/30/2024  E1.00 Inch       Jasper             IA   Trained Spotter

&&

Dodson
Local storm report, Jul 30, 2:10 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
210 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             3 SE Mitchellville      41.63N 93.33W
07/30/2024  E0.88 Inch       Jasper             IA   Trained Spotter

&&

CAH
Local storm report, Jul 30, 2:11 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
211 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Hail             2 W Pella               41.41N 92.95W
07/30/2024  E1.00 Inch       Marion             IA   Trained Spotter

&&

Dodson
Local storm report, Jul 30, 2:21 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
221 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Hail             Monroe                  41.53N 93.10W
07/30/2024  M1.00 Inch       Jasper             IA   Trained Spotter

&&

CAH
Local storm report, Jul 30, 2:28 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
228 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             3 WSW Monroe            41.51N 93.17W
07/30/2024  M1.75 Inch       Jasper             IA   Public

            Hail to golfball sized.

&&

Fowle
Local storm report, Jul 30, 2:54 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
254 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             2 S Lake Red Rock       41.39N 93.10W
07/30/2024  E0.75 Inch       Marion             IA   Trained Spotter

&&

Fowle

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:24 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac51 min
Jul 30, 1:03 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Humboldt, Pocahontas, Sac and 1 more42 min
Jul 30, 1:29 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Dallas, Greene and 1 more46 min
Jul 30, 1:43 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Calhoun, Carroll, Dallas, Greene and 5 more47 min
Jul 30, 2:23 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Jasper, Marion, Marshall and 4 more52 min
Jul 30, 3:05 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more40 min
Jul 30, 3:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 3 more65 min
Jul 30, 4:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXDavis, Wapello26 min
Jul 30, 4:41 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello19 min
Jul 30, 7:59 AM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Greene31 min
Jul 30, 8:25 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Carroll, Dallas, Greene, Guthrie50 min
Jul 30, 8:53 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Madison, Polk and 2 more67 min
Jul 30, 9:08 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Guthrie, Madison and 1 more67 min
Jul 30, 9:44 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Mahaska, Marion and 3 more61 min
Jul 30, 10:00 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Lucas, Madison, Ringgold and 2 more60 min
Jul 30, 10:12 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 3 more78 min
Jul 30, 10:54 AM CDTSpecial Weather StatementDMXBoone51 min
Jul 30, 1:04 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk30 min
Jul 30, 1:09 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren51 min
Jul 30, 1:15 PM CDTSpecial Weather StatementDMXPolk30 min
Jul 30, 1:51 PM CDTSevere Thunderstorm WarningDMXJasper, Polk39 min
Jul 30, 2:11 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion64 min
Jul 30, 2:13 PM CDTSevere Thunderstorm WarningDMXJasper, Marion47 min
Jul 30, 2:42 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion32 min
Jul 30, 3:08 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello52 min
Jul 30, 3:18 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 25 more28 hr
Jul 30, 3:29 PM CDTFlash Flood WarningDMXJasper, Mahaska, Marion3 hr
Jul 30, 3:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAppanoose, Davis, Monroe, Wapello59 min
Jul 30, 3:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion48 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningDMXMahaska34 min
Jul 30, 5:50 PM CDTSpecial Weather StatementDMXWapello25 min

Nearby

Flood Watches in Iowa, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.